Side Effects of Cholesterol-Lowering Drug Statin Controlled: Study
The use of the popular cholesterol-lowering drug statin has been discarded by most people, as the drug has considerable side effects. It has caused physical and mental impairment in those who have consumed it. However, those who stopped statins can consider taking the drug again.
This recommendation comes from a study that was published in the journal Annals of Internal Medicine. Though statin had proven benefits of lowering cholesterol levels, people stopped taking the drug due to the occurrence of fatigue, muscle pain, confusion and risk of diabetes. Apart from these side effects, the drug also caused a side effect called as rhabdomyolsis that damages the liver and kidney.
"In my own clinical experience, I have found that many patients report adverse reactions to statins, such as muscle pain, and then stop taking them. At the same time, we often find that patients who had previously stopped taking a statin because of these adverse reactions, are ultimately able to tolerate them again the second time around," Dr. Alexander Turchin, who worked on the new study at Brigham and Women's Hospital in Boston, was quoted as saying in Nature World News.
For this study, Turchin and his colleagues reviewed the medical records of nearly 100,000 people who were prescribed the statin drug, and they noticed that 17 percent people discontinued the drug due to its side effects.
Within a year, however, more than half of the people gave statins another try and nearly 90 people were able to tolerate the drug.
According to the researchers, for those who were prescribed the drug to maintain low cholesterol levels, discontinuing it posed serious heart problems. But doctors told the patients to continue with the drug and try other statins or a lowered dose.
Data according to CDC states that more than 2 million Americans suffer from acute cardiovascular events.